Article first published online: 26 APR 2004
Copyright © 2004 American Cancer Society
Volume 100, Issue 11, pages 2487–2488, 1 June 2004
How to Cite
Tsao, A. S. and Talpaz, M. (2004), Author reply. Cancer, 100: 2487–2488. doi: 10.1002/cncr.20268
- Issue published online: 18 MAY 2004
- Article first published online: 26 APR 2004
Leong et al. report that a large percentage (65%) of patients in their Gleevec International Patient Assistance Program have developed skin hypopigmentation as a result of imatinib mesylate therapy.1 Almost all of those patients were ethnically Chinese and had accelerated or interferon-resistant disease. These findings are very noteworthy. Although our group recently reported on a case series of six African-American patients, we did not see any association of skin hypopigmentation with disease status or resistance to interferon.2 We subsequently have noted two additional cases of skin hypopigmentation at our institution (The University of Texas M. D. Anderson Cancer Center, Houston, TX) in Caucasian patients.
Due to the small number of patients that experience this side effect of imatinib mesylate, it is difficult to predict who might be susceptible. There does not appear to be any association with response, and no adverse clinical symptoms have been noted beyond potential photosensitivity. Although Leong et al.1 reported that 65% of 20 patients who were receiving imatinib mesylate experienced some form of skin hypopigmentation, we have not observed comparable results among the limited number of Asian patients treated at our institution. It is possible that because most of our population is fair-skinned, we do not see the effect, and skin hypopigmentation may be more prevalent than we have witnessed. Alternatively, certain ethnicities may be more likely to experience this side effect. Regarding the patients who did experience skin hypopigmentation as a result of imatinib mesylate, due to the accompanying increase in photosensitivity, we recommend that sun exposure be avoided. If cosmetic concerns related to sun exposure are overwhelming, then makeup or, possibly, tretinoin cream (on certain areas of the body) can be used.
With regard to additional therapeutic applications, we would not recommend the use of imatinib mesylate as a lightening agent for hyperpigmented areas. The systemic effect of the drug appears to be highly variable on skin lightening. In addition, topical use for local therapy would require extensive additional research to ensure safety and efficacy. The basis for the hypopigmentation probably stems from the suppressive effect of imatinib mesylate on c-Kit tyrosine kinase activity. The observation that piebaldism and Waardenburg syndrome are congenital disorders associated with genetic mutations in the KIT gene and in the microphthalmia-associated transcription factor (MITF) gene support this notion. Piebaldism is characterized by white skin and by white hair on the scalp, forehead, chest, abdomen, and extremities. The affected areas are deficient in melanocytes and do not change in size or shape. Point mutations in the KIT gene that are associated with piebaldism have been reported in the literature. Waardenburg syndrome is characterized by sensorineural hearing loss; patchy, abnormal pigmentation of the eyes, hair, and skin; and defects of neural crest–derived tissues. There are four types of Waardenburg syndrome; Type II results from a mutated gene on chromosome 3p12.3–p14.1 that, theoretically, may be MITF.3 The MITF gene encodes a DNA-binding basic-helix-loop-helix-leucine zipper transcription factor expressed in adult skin which regulates pigment biosynthesis.
In vitro studies of human skin xenograft murine models demonstrate that blocking KIT with KIT-inhibitory antibody (K44.2) leads to melanocyte apoptosis and to a decrease in differentiation antigens and melanocyte dendritic processes.4 More recently, additional work has revealed an important interaction between KIT and MITF.5 Activation of KIT leads to microtubule-associated protein kinase phosphorylation of serine 73 of MITF. MITF pairs with coactivator p300, possibly activates antiapoptotic molecule Bcl-2, and promotes survival via phosphorylation of p90RSK phosphorylation at serine 409.5 Because MITF is a key transcription factor in the pigment biosynthesis pathway, imatinib mesylate may cause skin hypopigmentation via this KIT-MITF pathway.
- 1Imatinib for chronic myeloid leukaemia in accelerated phase and blast crisis. Med J Malaysia. 2003; 58 Suppl E: 91., .